Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Salt Lake City, UT

August 13, 2005Beaver County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 13, 2005, 4:25 PM MDT for Beaver County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 4:25 PM MDT (22:25 UTC)
Expired
Aug 13, 2005, 5:07 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Beaver County, UT

The radar

The Cedar City radar (KICX), 93 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 132226
SVRSLC
UTC001-132300-
/O.NEW.KSLC.SV.W.0067.050813T2225Z-050813T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BEAVER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF MILFORD

* UNTIL 500 PM MDT

* AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILFORD...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BEAVER COUNTY AT 440 PM MDT
  RURAL EASTERN BEAVER COUNTY AT 500 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3852 11304 3834 11308 3829 11285 3846 11272

$$

MES
2 follow-up statements
000 
WWUS55 KSLC 132252
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT SAT AUG 13 2005

UTC001-132300-
/O.CON.KSLC.SV.W.0067.000000T0000Z-050813T2300Z/
BEAVER UT-
448 PM MDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
CENTRAL BEAVER COUNTY...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 10 MILES NORTHEAST OF MILFORD...MOVING EAST 
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BEAVER COUNTY AT 500 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3852 11304 3834 11308 3829 11285 3846 11272

$$

MES
000 
WWUS55 KSLC 132307
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
458 PM MDT SAT AUG 13 2005

UTC001-132308-
/O.CAN.KSLC.SV.W.0067.000000T0000Z-050813T2300Z/
BEAVER UT-
458 PM MDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEAVER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT 
THE RURAL AREA OF CENTRAL BEAVER COUNTY. THUNDERSTORMS CONTINUE TO 
DEVELOP IN WEST CENTRAL UTAH AND ANY ONE OF THEM COULD BECOME 
SEVERE. CONTINUE TO MONITOR THE WEATHER IN YOUR AREA.

LAT...LON 3852 11304 3834 11308 3829 11285 3846 11272

$$

MES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:30 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT SAT AUG 13 2005

.SYNOPSIS...A COLD FRONT WILL STALL OVER CENTRAL UTAH TONIGHT AS
DRIER AND COOLER AIR SPREADS ACROSS NORTHERN UT. MOISTURE WILL
REMAIN IN PLACE ACROSS SOUTHERN UT THROUGH THE REMAINDER OF THE
WEEKEND.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS SHOW HIGHLY AMPLIFIED RIDGE AXIS EXTENDING ALONG
PACIFIC NORTHWEST/BRITISH COLUMBIA COASTLINE WITH LONGWAVE TROUGH
EXTENDING ACROSS MUCH OF CANADA/NORTHERN CONUS. SHORTWAVE TROUGH
DIGGING ALONG BACK SIDE OF THIS LONGWAVE CONTINUES TO DIG THROUGH
NORTHERN ROCKIES OF ID/MT. ASSOCIATED SURFACE FRONT/LEADING EDGE OF
700MB BAROCLINIC ZONE HAS REACHED CENTRAL UT/NV. CONVECTION FIRING
OVER EAST CENTRAL NV ALONG THIS BOUNDARY AT THIS TIME...WITH
ADDITIONAL CONVECTION DEVELOPING OVER SOUTHERN MOUNTAINS. EXPECT
CONVECTION ALONG BAROCLINIC ZONE TO CONTINUE TO INCREASE IN AREAL
COVERAGE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING
HOURS...AND MAY BEGIN TO BUILD SOUTHWARD INTO INSTABILITY AXIS
(SBCAPE AOA 1500 J/KG PER LAPS/RUC ANALYSIS) CURRENTLY ANALYZED
ACROSS SOUTHWEST UT. SUFFICIENT MOISTURE REMAINS IN PLACE ACROSS
THIS AREA TO SUPPORT RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. AS
A RESULT ISSUED FLASH FLOOD WATCH EARLIER FOR SOUTHWEST AND SOUTH
CENTRAL UT. OTHERWISE AS NORTHERN ROCKIES SHORTWAVE TRANSLATES EAST
THIS EVENING 700MB COLD ADVECTION PROGGED TO STRENGTHEN AS FLOW
TURNS NORTHWESTERLY. AS A RESULT SHOULD SEE MIN TEMPS TONIGHT INTO
THE 50S ALONG THE WASATCH FRONT.

AS SHORTWAVE PULLS AWAY FROM THE REGION SUNDAY...SURFACE FRONT/700MB
BAROCLINIC ZONE FORECAST TO STALL ACROSS CENTRAL UT AND WEAKEN
DURING THE DAY AS AIRMASS OVER NORTHERN UT MODIFIES SLIGHTLY.
MOISTURE EXPECTED TO REMAIN IN PLACE OVER SOUTHERN UTAH SO WILL
LIKELY SEE ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION CAPABLE OF
PRODUCING HEAVY RAINFALL.

UPPER LOW OFF CA COAST PROGGED TO BEGIN MOVING ONSHORE MONDAY...AND
AS FLOW AHEAD OF THIS FEATURE BECOMES SOUTHERLY EXPECT MOISTURE TO
ONCE AGAIN SURGE NORTHWARD ACROSS CENTRAL UT...REACHING NORTHERN UT
MONDAY EVENING AND REMAINING IN PLACE ACROSS THE AREA TUESDAY AS
UPPER LOW SHEARS NORTHEAST ACROSS NV. DRIER AIR LOOKS TO SPREAD
ACROSS THE AREA FROM THE SOUTHWEST BEGINNING WEDNESDAY...HOWEVER
WILL LIKELY SEE SUFFICIENT RESIDUAL MOISTURE TO SUPPORT CONVECTION
OVER THE HIGHER TERRAIN.

&&

.HYDRO...CONSIDERABLE MOISTURE/INSTABILITY WILL SUPPORT HEAVY RAIN
THREAT WITH THUNDERSTORMS WHICH DEVELOP/MOVE ACROSS SOUTHWEST AND
SOUTH CENTRAL UT THE REMAINDER OF THIS AFTERNOON AND EVENING. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA THROUGH 11 PM.
MOISTURE REMAINS IN PLACE DURING THE DAY SUNDAY AND AS A RESULT WILL
BUMP FLASH FLOOD POTENTIAL TO HIGH FOR SOUTHWEST UT.

&&

.FIRE WEATHER...BREEZY NORTHWEST WINDS EXPECTED TO DEVELOP LATER
THIS AFTERNOON ACROSS NORTHERN UTAH BEHIND COLD FRONT WHICH HAS
REACHED CENTRAL UT. HOWEVER WITH COOLER AIRMASS RH VALUES SHOULD
REMAIN ABOVE 15 PERCENT. AS A RESULT EXPECT TO REMAIN JUST
BELOW RED FLAG CRITERIA.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 11 PM TONIGHT ZONES UTZ016-017-019-020.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 13, 5:00 AM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SAT AUG 13 2005

UTZ012>021-141300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE... TODAY

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE IN FAR
SOUTHERN UTAH INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE HIGHER
TERRAIN OF SOUTHERN UTAH THROUGH THE PERIOD. THUNDERSTORMS WILL BE
MOST NUMEROUS ON MONDAY AND TUESDAY ACROSS CENTRAL AND SOUTHERN
UTAH AND WILL ALSO AFFECT PARTS OF THE LOWER ELEVATIONS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001>011-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
500 AM MDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE... TODAY

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE UINTA MOUNTAINS AND
WASATCH PLATEAU.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

ISOLATED MOUNTAIN THUNDERSTORMS ON SUNDAY WILL INCREASE IN
COVERAGE MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS WILL AFFECT
THE VALLEYS. ISOLATED STORMS ARE EXPECTED THURSDAY AND FRIDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AOT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:41 PM MDTFlash Flood WarningSLCWashington2 hr
Aug 12, 9:32 PM MDTSevere Thunderstorm WarningSLCWashington27 min
Aug 13, 3:09 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.